Colorado, 2016

Flash Flood and Hail in Colorado, August 19, 2016

August 19, 2016 · NWS PUB · 2 events in 2 counties and zones

A line of strong storms produced heavy rain and flash flooding, especially in the Falcon area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A line of strong storms produced heavy rain and flash flooding, especially in the Falcon area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 19, 10:20 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 10:20 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT FRI AUG 19 2016

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Fri Aug 19 2016

As of 300 am there continues to be a few showers acrs portions of
the srn I-25 corridor and the sern plains, some of which may
continue for several more hours as the NAM and HRRR would suggest.

For today, an upr trof wl be moving acrs the forecast area.  At the
same time, another upr disturbance wl move south and east out of MT
and the wrn Dakotas this afternoon and into the ern Dakotas and KS
overnight, which sends another cold front into sern CO late this
afternoon and this evening.

The NAM shows sct pops acrs much of the forecast area by noon today,
while the HRRR shows only spotty pcpn ovr some of the srn mtns and
ern plains.  This afternoon it looks like there wl be sct and higher
pcpn chances for most of the mtn areas, and probably mainly isold
chances for much of the sern plains except maybe along the southern
border areas.  However, in the late afternoon the front is forecast
to move into El Paso county, with increasing chances for pcpn over
the county and ovr Pikes Peak and Teller county. Then as the front
moves south thru the eastern portions of the forecast area this
evening, better chances for pcpn wl also spread southward ovr the
eastern mtns and plains. SPC has a marginal risk of severe weather
today along the I-25 corridor and acrs the southern border counties
of southeast CO. Storms are again expected to be slow moving, and
there wl be the threat of heavy rain and the potential for flash
flooding, especially if heavier rain occurs over burn scars or urban
areas.

There has been some light snow in the last few days ovr Pikes Peak,
and with cooler air being ovr the area today and tonight and a high
likelihood of pcpn, snow is expected again over the higher peaks
along the eastern mountains, with a couple inches of accumulation
being possible over Pikes Peak.

Late tonight, pcpn chances wl decrease or end ovr nrn portions of
the forecast area, but wl likely continue until morning ovr the far
southern portions of the forecast area, mainly ovr Las Animas and
Baca counties.  Areas of low clouds are likely ovr the sern plains
tonight.  The MET guidance is also showing the potential for
fog/stratus at KALS in the morning.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM MDT Fri Aug 19 2016

Saturday-Sunday...Moderate northwest flow aloft across the region on
Saturday gives way to weak westerly flow through the day Sunday, as
broad upper trough translating across the northern Rockies Saturday
continues to move east, with weak ridging aloft moving into the
region on Sunday. Associated cold front moving across the southeast
plains late Friday night could keep a few showers or storms across
the Southeast Mountains and the far southeast plains early Saturday
morning, with enough moisture and developing low level upslope flow
owning for isolated to scattered showers and storms over and near
the higher terrain Saturday afternoon and into the early evening.
Models continue to indicate a minor disturbance embedded withing the
developing westerly flow moving across the area through the day
Sunday, with another round of isolated to scattered storms expected
across all of south central and southeast Colorado Sunday afternoon
and evening. Cooling behind the trough and front will keep highs on
Saturday some 5 to 15 degrees below seasonal averages, most notable
across the southeast plains. Warming aloft and weak downslope flow
to allow for temps on Sunday to warm back to near seasonal levels in
the mid 70s to mid 80s across the lower elevations, with mainly 50s
and 60s across the higher terrain.

Monday-Tuesday...Weak westerly flow aloft on Monday becomes more
northwest through Tuesday ahead of another upper trough moving
across the northern Tier. There looks to be enough moisture to work
with minor embedded disturbances and late summer solar heating for
more diurnal showers and storms, with best coverage over and near
the higher terrain. Temperatures to be at or slightly above seasonal
averages through early next week.

Wednesday-Thursday...Passing upper trough across the Northern Tier
sends another front across the area Wednesday, with cool northwest
flow remaining across the region through the end of the next week.
This will keep chances of showers and storms across the region
through the period, along with temperatures cooling back to at or
below late summer averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM MDT Fri Aug 19 2016

KCOS and KPUB...

A strong cool front will move down the plains late this afternoon
and evening. This front will bring scattered showers and
thunderstorms to the two taf sites late this afternoon and
evnening. The storms should clear the region by 03 utc. Locally
strong gusty winds and brief mvfr will be possible due to precip
and low cigs. VFR conditions should prevail during the remainder
of the period.

KALS...

VFR expected next 24h. Only exception will be a chance of brief
mvfr due to some passing thunder late this afternoon and evening.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Aug 19, 10:23 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT FRI AUG 19 2016

COZ058>089-093>099-201730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1123 AM MDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING.  ISOLATED STORMS WILL BE POSSIBLE ACROSS
THE SOUTHEAST PLAINS THIS AFTERNOON. BY LATE THIS AFTERNOON, A
COLD FRONT WILL MOVE INTO EL PASO COUNTY, AND WILL THEN MOVE SOUTH
THROUGH THE SOUTHEAST PLAINS IN THE EVENING HOURS. ALONG AND BEHIND
THIS FRONT, CHANCES FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE
I-25 CORRIDOR AND THE SOUTHEAST PLAINS. THE MAIN STORM THREATS
TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, SOME
OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
NICKEL SIZE AND LOCALLY HEAVY RAIN, WHICH COULD CAUSE A FLASH
FLOOD THREAT IF IT OCCURS OVER URBAN AREAS OR BURN SCARS. THERE
WILL ALSO BE THE POTENTIAL FOR ONE OR TWO SEVERE STORMS ALONG THE
I-25 CORRIDOR AND SOUTHEAST PLAINS, WITH HAIL THE SIZE OF QUARTERS
AND WIND GUSTS AROUND 60 MPH.

SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER THE HIGHER
MOUNTAIN PEAKS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
FOR AREAS OVER AND NEAR THE HIGHER TERRAIN...INTO THE MIDDLE OF NEXT
WEEK. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND WIND GUSTS
TO AROUND 45 MPH...WITH SOME OF THE STRONGER STORMS ALSO CAPABLE OF
PRODUCING HAIL AND LOCALLY HEAVY RAIN.

COOLER AIR WILL MOVE ACROSS SOUTHERN COLORADO INTO THE EARLY WEEKEND...WHICH
WILL ALLOW FOR SOME LIGHT SNOWFALL OVER THE HIGHEST MOUNTAIN PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

HODANISH

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Fremont

When
August 19, 1:33 PM MST to 1:38 PM MST
Where
Fremont County, 13 mi NNE of Penrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -104.950

Flash Flood, El Paso

When
August 19, 5:14 PM MST to 6:30 PM MST
Where
El Paso County, 3.5 mi ESE of Falcon to 3.44 mi WSW of Peyton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.904, -104.564

Heavy rain caused flash flooding of roads and low spots in the Falcon area. No dollar amount of damage was available at this time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645788, 645792.